Convex hull representations of special monomials of binary variables

  • Audrey DeVriesEmail author
  • Warren Adams
  • Boshi Yang
Original Paper


This paper gives the convex hull representation of any monomial in n binary variables \({\mathbf {x}}\) wherein each variable is bounded above by an auxiliary binary variable y. The convex hull form is already known when the variable y is not present, but has not been considered for this more general case. Without y, the convex hull is obtained by replacing the monomial with a continuous variable, and then enforcing \((n+2)\) linear inequalities to ensure that the new variable equals the monomial value at all binary realizations. Specifically, these inequalities, together with the restrictions \({\mathbf {x}} \le {\mathbf {1}}\), give the convex hull of the corresponding set of \(2^n\) points in \({\mathbb {R}}^{n+1}\) that have the new variable equal to the monomial value. With y,  we show that for the case in which \(n=2\), an implementation of a special-structure RLT gives the convex hull, while for \(n \ge 3\), a different level-1 RLT implementation accomplishes the same task. In fact, the argument for \(n \ge 3\) allows us to obtain the convex hulls of various discrete and/or continuous sets, including those associated with certain supermodular functions, symmetric multilinear monomials in continuous variables over special box constraints, and the Boolean quadric polytope.


Convex hull Binary program Linearization Multilinear 



The first and third authors are grateful for support from the Office of Naval Research under Award Number N00014-16-1-2168. We thank two anonymous referees for improving the presentation of this document.


  1. 1.
    Adams, W., Gupte, A., Xu, Y.: Error bounds for monomial convexification in polynomial optimization. Math. Program. Ser. A (2018).
  2. 2.
    Adams, W., Sherali, H.: A tight linearization and an algorithm for zero-one quadratic programming problems. Manag. Sci. 32(10), 1274–1290 (1986)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Adams, W., Sherali, H.: A hierarchy of relaxations leading to the convex hull representation for general discrete optimization problems. Ann. Oper. Res. 140(1), 21–47 (2005)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Crama, Y.: Concave extensions for nonlinear 0–1 maximization problems. Math. Program. 61(1), 53–60 (1993)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Fortet, R.: L’algèbre de boole et ses applications en recherche opérationelle. Cahiers du Centre d’Études de Recherche Opérationelle 1(4), 5–36 (1959)zbMATHGoogle Scholar
  6. 6.
    Fortet, R.: Applications de l’algèbre de boole en recherche opérationelle. Revue Française d’Informatique et de Recherche Opérationelle 4(14), 17–26 (1960)zbMATHGoogle Scholar
  7. 7.
    Glover, F., Woolsey, E.: Converting the 0–1 polynomial programming problem to a 0–1 linear program. Oper. Res. 22(1), 180–182 (1974)zbMATHGoogle Scholar
  8. 8.
    McCormick, G.: Computability of global solutions to factorable nonconvex programs: part I convex underestimating problems. Math. Program. 10(2), 147–175 (1976)zbMATHGoogle Scholar
  9. 9.
    Nemhauser, G., Woolsey, L.: Integer and Combinatorial Optimization. Wiley, New York (1988)Google Scholar
  10. 10.
    Nicholas, P., Hoffman, K.: Optimal channel assignment for military manet using integer optimization and constraint programming. In: Proceedings of the IEEE Military Communications Conference (MILCOM), pp. 1114–1120 (2016)Google Scholar
  11. 11.
    Padberg, M.: The Boolean quadric polytope: some characteristics, facets and relatives. Math. Program. 45(1–3), 139–172 (1989)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Sherali, H., Adams, W.: A hierarchy of relaxations between the continuous and convex hull representations for zero–one programming problems. SIAM J. Discrete Math. 3(3), 411–430 (1990)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Sherali, H., Adams, W.: A hierarchy of relaxations and convex hull characterizations for mixed-integer zero-one programming problems. Discrete Appl. Math. 52(1), 83–106 (1994)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Sherali, H., Adams, W., Driscoll, P.: Exploiting special structures in constructing a hierarchy of relaxations for 0–1 mixed integer problems. Oper. Res. 46(3), 396–405 (1998)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Tawarmalani, M., Richard, J., Xiong, C.: Explicit convex and concave envelopes through polyhedral subdivisions. Math. Program. 138(1–2), 531–577 (2013)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Ziegler, G.: Lectures on Polytopes. Springer, New York (1995). zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical and Statistical SciencesClemson UniversityClemsonUSA

Personalised recommendations